The main connection between prednisone and hair loss seems to be that, as a side effect of using of the drug, some users have complained of thinning hair. Prednisone is a synthetic corticosteroid often prescribed to treat inflammation. Synthetic corticosteroids refer to a manufactured version of the steroid hormone that is naturally produced in the adrenal gland. By affecting the balance of these hormones, the normal cycle of hair growth may be affected, and the hair may become brittle. Hair loss may also occur in patients once they stop taking the medication or while using the drug for cancer treatment.
It appears that some of the hair loss issues faced by prednisone users may not be directly caused by the hair falling out, but instead by the fact that high doses of the drug can make hair more brittle. This brittleness can make hair more fragile and increase shedding and breakage. Hair thinning may become more severe in individuals taking prednisone who also choose to use a chemical process on their hair such as hair dye or a perm. The chemicals used in these processes can strip the hair and cause it to become wispier and finer than average. To counterbalance the dryness and prevent hair loss, the use of moisturizing treatments and conditioners may be useful.
Interestingly, this drug and other corticosteroids may be prescribed to treat alopecia areata, a form of hair loss that is thought to occur when the immune system views hair follicles as a foreign object and destroys these healthy tissues. As a result of the attack, normal hair growth is suspended and bald patches may begin appearing in the scalp. As prednisone is an anti-inflammatory drug, it may sometimes be used to slow or reverse the condition. The hair loss that some individuals notice may be attributed to the fact that, the once treatment is stopped, the immune system response will no longer be suppressed.
Even though a prednisone user may suspect that his hair loss is caused by taking the drug, losing hair can have many causes that may not always be obvious. Chemotherapy patients, for instance, are often prescribed this corticosteroid as part of the treatment process. If hair loss occurs in these individuals, the cause may actually be another chemotherapy drug. Radiation therapy, which also kills healthy cells, may also cause hair loss that occurs only in the area of the body where the radiation was given.
Ultimately, the connection between prednisone and hair loss is still being explored. For an accurate diagnosis of the cause of hair loss and treatment, people who use this or other corticosteroids should speak with a healthcare professional. If the connection between the two is clearly indicated, a change in dosage or the use of additional medications may be used to help avoid this side effect.